Format

Send to

Choose Destination
See comment in PubMed Commons below
Acad Emerg Med. 2001 Oct;8(10):999-1001.

Hyperammonemia and coma without hepatic dysfunction induced by valproate therapy.

Author information

  • 1Pitt County Memorial Hospital, Brody School of Medicine, East Carolina University, Greenville, NC, USA. fbarrueto@hotmail.com

Abstract

The authors report a case of a 41-year-old mentally disabled man with bipolar disorder who presented to the emergency department with altered mental status. He was found to have a significantly elevated ammonia level (377 microM/L) with no signs of hepatic insufficiency. His coma and hyperammonemia were attributed to his chronic valproate therapy. This patient had the highest serum ammonia level ever reported with a therapeutic valproate level in the absence of any other anticonvulsant therapy, metabolic abnormality, or hepatic dysfunction. The authors discuss this case and review the current literature on hyperammonemia in valproic acid therapy and the use of L-carnitine in these patients.

PMID:
11581089
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Support Center